Mathematical Research Letters

Volume 12 (2005)

Number 4

Deformations of covers,Brill-Noether theory, and wild ramification

Pages: 483 – 491

DOI: http://dx.doi.org/10.4310/MRL.2005.v12.n4.a4

Author

Brian Osserman (University of California at Berkeley)

Abstract

In this paper, we give a simple description of the deformations of a map between two smooth curves with partially prescribed branching, in the cases that both curves are fixed, and that the source is allowed to vary. Both descriptions work equally well in the tame or wild case. We then apply this result to obtain a positive-characteristic Brill-Noether-type result for ramified maps from general curves to the projective line, which even holds for wild ramification indices. Lastly, in the special case of rational functions on the projective line, we examine what we can say as a result about families of wildly ramified maps.

Full Text (PDF format)